Florida, 2018

Tornadoes in Florida, May 14, 2018

May 14, 2018 · NWS MLB · 2 events in 2 counties and zones

The interaction between a strengthening low pressure system in the eastern Gulf of Mexico and the Atlantic Bermuda High caused south winds to develop across the Florida peninsula. These winds brought a surge of moisture from the Caribbean across the state of Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The interaction between a strengthening low pressure system in the eastern Gulf of Mexico and the Atlantic Bermuda High caused south winds to develop across the Florida peninsula. These winds brought a surge of moisture from the Caribbean across the state of Florida. A weak inverted trough/low pressure system developed in the eastern Gulf of Mexico, this in turn increased the low-level shear across much of east central Florida. Widespread showers and thunderstorms were ongoing throughout the day. One thunderstorm just offshore the Brevard County Coast became strong and developed a mesocyclone. This storm produced a waterspout that moved onshore and produced minor damage on Merritt Island. A second storm over inland Martin County developed a mesocyclone and produced a weak tornado, resulting in minor damage near Indiantown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 14, 3:15 AM EST, 6 hours 20 minutes earlier.

Area forecast discussion, May 14, 3:15 AM EST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
415 AM EDT Mon May 14 2018

.DISCUSSION...

...A Wet Week is ahead...

Current...Axis of inverted surface trough extends N to NNE from a
diffuse low offshore SW Florida and the lower Keys to Apalachee Bay.
The trough is become ill-defined as the weak surface low to its west
consolidates and becomes more vertically stacked beneath the mid and
upper level low over the eastern GOMEX.

Local 88Ds show widespread light to moderate rainfall with embedded
heavier showers continuing across the peninsula early this morning.
Florida radar mosaic traces out a TC-type rain shield dominated by
warm core precip generation. Not surprisingly, radar-estimates has
been running low by about a factor of 1.5 since yesterday afternoon.
Of note is the recent development of a stout convective band to the
SE of the low center, accompanied by an area of cooling tops on IR
imagery, and pushing NE and N into SW Florida.

00Z RAOBs were saturated with moist adiabatic lapse rates yielding
limited instability/CAPE. Little range shown in current coastal vs.
inland temps, with inland areas running 69-71F and 72-74F along the
coast in a steady BLYR SE flow of about 15KT.

Today-tonight...Vertically stacked eastern GOMEX low will become
fully closed through the upper troposphere as it closes off through
H25. The system will trochoidally wobble NNW (this motion is well-
depicted by all the models) between 84-85W. ECFL will remain on its
saturated eastern side with embedded mid level vort ripples rotating
northward overhead, coupled with strong H25 divergence. Aided by
modest diabatic heating, this will generate widespread rain with
occasional heavier showers and a few TS. As mentioned in this
afternoon's AFD, since we are starting this protracted period of
heavy rainfall after a prolonged dry period, water retention areas
should easily handle the rainfall over the next day or two. Still,
any heavy rain which falls over urban and poorly drained areas will
produce localized flooding.

From late evening into the overnight, thunder prospects may become
more confined to the coast and offshore given the weak instability
in place will become even moreso over land post-sunset as we shift
to the nocturnal marine instability maximum.

Confidence is high enough to go slightly above guidance POPs for
today/tonight - 100 today and 60/70 tonight. Max temps expected to
only reach a degree either side of 80F, and could be a bit lower
in some spots. Mins 68-70F inland, L70s along the coast.

Tuesday...Mid/Upper level closed low and trough across the eastern
Gulf will continue to provide favorable upper support and divergence
over the FL peninsula on Tuesday. Low to mid level flow from the S-
SSW at 15-20 knots coupled with a moist airmass with PWATs to 1.8 to
1.9 inches will lead to a high coverage of afternoon showers and
scattered storms. Locally heavy rainfall amounts to 2-3 inches are
possible in areas where showers/storms train N/NNE. Might see some
breaks in the clouds in the morning but convection should bring
mostly cloudy skies most areas by mid to late afternoon. Highs are
expected in the mid 80s.

Wednesday...The mid level trough will begin to lift only slowly
northward Wednesday with a similarly favorable synoptic set up for a
continued high coverage of afternoon showers and storms with rain
chances 70-80 percent. Low level southerly flow will combine with
deepening moisture and the east coast sea breeze to again bring the
chance for locally heavy rainfall amounts to 2-3 inches with
numerous showers and scattered afternoon storms. Moisture levels
increase some from Tue with PWATs to 1.9 to 2.0 inches. SW steering
flow in the mid levels should keep the chance for showers and some
storms across the eastern portions of the peninsula into the evening
hours. Highs should again reach the mid 80s.

Thursday-Sunday...A secondary trough will move into the eastern Gulf
toward late week and the weekend as a strong ridge builds aloft well
east of the state. This will set up a prolonged period of deep layer
southerly flow initially near the east coast late in the week and
then over the peninsula into the weekend. A tropical moisture feed
will continue very deep moisture across east central Florida with
locally heavy rainfall through the period and the potential for
heavier rainfall near the east coast by Saturday. Will keep rain
chances in the likely range from 60-70 percent with lower rain
chances at night, though higher near the coast. Model rainfall and
WPC QPF progs indicate some areal rainfall amounts in the 6-8 inch
range for the 7 day period with the high rain chances expected to
continue the next seven days. There will be some concern for minor
flooding in areas that receive locally heavy rain over multiple days
through the upcoming week.

&&

.AVIATION...Mainly VFR CIGs through 12Z with areas MVFR VSBYs in
light rain. After 12Z-14Z, becoming widespread MVFR with CIGs BKN015-
025 and VSBYs near 3-5SM in widespread showers. Occasional
IFR VSBYs below 1SM in embedded heavier rain showers/TS with spotty
CIGS below BKN010.

&&

.MARINE...Today-Tuesday...SE winds will increase some to 15-20 knots
offshore as the eastern GOMEX surface low consolidates and drifts N
to NNW. Seas building to 5-6FT across the offshore waters with SCEC
conditions are expected beyond 20 miles, along with a high coverage
of showers and storms.

Wed...The pressure gradient will decrease some early with southerly
winds to 10-15 knots and then increasing again offshore around 15
knots in the afternoon. Seas up to 5 feet across the offshore
waters. Numerous showers and scattered storms are expected.

Thu-Fri...SE/S winds will continue into late week up to 15-20 knots
offshore as the pressure gradient re-tightens some. Exercise caution
conditions offshore are expected with numerous showers and scattered
storms expected through late week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  78  71  83  71 / 100  70  70  40
MCO  80  70  85  71 / 100  60  70  40
MLB  80  74  85  72 / 100  70  70  40
VRB  80  72  85  71 / 100  70  70  40
LEE  80  71  85  71 / 100  60  70  30
SFB  80  70  85  71 / 100  60  70  40
ORL  80  70  85  71 / 100  60  70  40
FPR  81  72  85  71 / 100  70  70  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM/AVIATION...Cristaldi
LONG TERM/IMPACT WX...Volkmer
Hazardous weather outlook, May 14, 5:15 AM EST, 4 hours 20 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
615 AM EDT Mon May 14 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-142200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
615 AM EDT Mon May 14 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A developing area of low pressure over the eastern Gulf of Mexico
will consolidate and drift slowly northward through tonight. Deep
tropical moisture coupled with daytime heating will produce
widespread rain with embedded showers and a few storms with
cloud to ground lightning strikes, mainly during the afternoon.
The local wind profile will support a threat for a brief tornado,
especially around Lake Okeechobee and the southern Treasure Coast
region. Any storms which form will move northwest to north at
near 20 MPH.

.FLOOD IMPACT...
Rainfall will be heavy at times today into tonight. Widespread
totals of 1 to 2 inches are expected, with locally higher amounts
of 3 to 5 inches in locations that receive multiple rounds of
heavier showers or storms, Especially near the east coast.
Motorists should reduce their speed when encountering heavy rain,
and never drive into areas where water covers the roadway.

.RIP CURRENT IMPACT...
A northward flowing longshore current is expected in the surf zone
at the central Florida Atlantic beaches due to increasing
southeast winds today. To avoid the northward pull of a longshore
current today, swim toward shore, but remember to avoid any rip
currents that you might encounter. Never try and swim directly
against any current, whether it is a rip current or a longshore
current.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated storms could produce wind gusts up to 35 knots over the
local Atlantic, Intracoastal Waterway, and area inland lakes.
Isolated waterspouts will also be possible Move to safe harbor if
you encounter any storms approaching from the south.

.WIND AND SEA IMPACT...
Southeast winds of 15 to 20 knots will produce seas up to 5 feet
well offshore today, and as high as 6 feet by tonight. Small Craft
operators should exercise caution if headed well offshore.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
The low pressure area will drift slowly north over the eastern
Gulf through mid week, eventually moving onshore the Gulf Coast
and weakening by Late Wednesday. However, deep tropical moisture
will remain in place throughout the end of the week. Widespread
rain and a few storms will continue on Tuesday. Locally heavy
rainfall is expected with accumulations of 1 to 2 inches over the
interior counties and 2 to 4 inches along the coast, with locally
higher amounts. While the local weather pattern will return to one
of mainly afternoon and early evening showers and lightning
storms from Wednesday onward, the chance for lightning storms with
heavy rainfall will remain well above normal.

.SPOTTER INFORMATION STATEMENT...
While formal spotter activation is unlikely to be needed today,
spotters are requested to submit any rainfall reports of 2 inches
or more to the National Weather Service in Melbourne.

Cristaldi

In the hours before

Special weather statement, May 14, 5:39 AM EST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Melbourne FL
639 AM EDT MON MAY 14 2018

FLZ059-064-141130-
St. Lucie FL-Martin FL-
639 AM EDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LUCIE AND MARTIN
COUNTIES UNTIL 730 AM EDT...

At 637 AM EDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Indiantown, moving northwest at 35 mph. This
storm is also capable of producing funnel clouds.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Indiantown and Palm City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Persons in campgrounds should consider seeking
sturdy shelter until this storm passes.

&&

LAT...LON 2711 8066 2712 8068 2737 8068 2720 8029
      2696 8017 2696 8060
TIME...MOT...LOC 1037Z 148DEG 21KT 2698 8033

15

The radar

The Melbourne radar (KMLB), 27 km away, was scanning. The volume nearest the first event began at 14:33 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Brevard

When
May 14, 9:35 AM EST to 9:36 AM EST
Where
Brevard County, 3.57 mi E of Merritt Is to 3.48 mi E of Merritt Is
Rating
EF0
Path length
0.12 mi
Path width
50 yd
Property damage
$500
Reported by
Broadcast Media
Coordinates
28.352, -80.661

Following examination of photos and video received from local broadcast media, NWS Melbourne confirmed an EF-0 tornado affected the River Palms Mobile Home Park on Merritt Island as a waterspout moved onshore from the Banana River. The tornado produced minor damage to a few mobile homes, mainly detaching awnings from trailers. Winds were estimated between 60 and 70 mph. No injuries or fatalities occurred as a result of this tornado.

Tornado, Martin

When
May 14, 11:25 AM EST to 11:26 AM EST
Where
Martin County, 3.78 mi NE of Marcy to 3.88 mi NE of Marcy
Rating
EF0
Path length
0.13 mi
Path width
50 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
27.168, -80.585

A NWS Storm Survey determined that a severe thunderstorm along a band of convection spawned a brief tornado over rural northwest Martin County. The EF-0 tornado, with estimated winds of 70-80 mph, caused minor damage to a screen porch and damaged roof shingles on a two-story home. The tornado also ripped a portions of a roof and south-facing wall from an adjacent barn and uprooted a large tree. Debris was carried northward from the impact area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyThe tornado archive for Florida, 2018Warnings in Florida, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745882, 745883.